Pseudotumor Cerebri Associated with All-Trans Retinoic Acid Treatment in Female Patients with Acute Promyelocytic Leukemia: A Case Series

Mohamed S. Ali, Enas Mutahar, Hani Al Hashmi, Ahmed Al Sagheir
2015 Biology of Blood and Marrow Transplantation  
All-trans retinoic acid (ATRA), a carboxylic acid form of vitamin A, was a revolutionary discovery in the treatment of acute promyelocytic leukemia (APL) that was found largely by chance in late 80s. The molecular hallmark of APL is the presence of a balanced reciprocal translocation resulting in the PML/RAR-a gene fusion, which represents the target of ATRA therapy. ATRA is considered to be a safe drug. Pseudotumor cerebri (PTC) is a rare neurological adverse event of ATRA that was mainly
more » ... hat was mainly reported in pediatric population. It is characterized by neurologic and ocular signs and symptoms of increased intracranial pressure in the absence of any intracranial pathology or secondary causes of intracranial hypertension. Herein we report four cases of young female patients who were diagnosed with APL and experienced PTC with ATRA treatment. In three cases fluconazole was taken concurrently. Symptoms completely subsided with the temporary withdrawal of ATRA and discontinuation of fluconazole. PTC symptoms did not recur after reintroducing ATRA. In conclusion, we report a case series of young female patients that is suggestive of young age, female gender and concurrent use of fluconazole to be associated with increased risk of developing PTC with ATRA treatment. Fluconazole should not be used concurrently with ATRA. We also conclude that the drug could be safely reintroduced once the symptoms had resolved.
doi:10.1016/j.bbmt.2014.11.280 fatcat:bg7kxy75ebesvcjomjjwaj3vu4